Pennsylvania, 2006

Damaging Wind in Pennsylvania, August 7, 2006

August 7, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down trees, tree limbs and wires in Montgomery County centered around Lower Gwynedd Township. Nearly 18,000 homes and businesses lost power in Bucks and Montgomery Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down trees, tree limbs and wires in Montgomery County centered around Lower Gwynedd Township. Nearly 18,000 homes and businesses lost power in Bucks and Montgomery Counties. All power was restored by the evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 2:55 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 2:55 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
OTHER THAN ACTIVITY ASSOCIATED WITH THE COLD FRONTAL PASSAGE
TONIGHT, THE SHORT TERM WILL BE DOMINATED BY HIGH PRESSURE.
ALTHOUGH THE WRF AND GFS ARE IN GOOD AGREEMENT CONCERNING THE TIMING
OF THE FRONTAL PASSAGE TONIGHT, THEY ARE FAR APART WITH QPF. NOT
NECESSARILY AMOUNTS, BUT AREAL COVERAGE. THIS ISNT A UNIQUE CASE
TONIGHT WITH MODEL RESOLUTION BEING DIFFERENT. IT JUST APPEARS MORE
EXTREME. LARGE DIFFERENCES CAN BE SEEN IN THE STATISTICAL GUIDANCE
AS WELL. IF GEORGETOWNS CASE, THE GFS HAS LIKELY POPS WHILE THE ETA
MOS HAS SLIGHT CHANCE. BASED OFF THE 18Z FORECAST AND RADAR TRENDS,
THE LESS ROBUST WRF APPEARS TO BE MORE IN LINE WITH REALITY. WITH
THAT SAID, WE WILL TRY TO MINIMIZE POPS TONIGHT WITHOUT TAKING
OURSELVES OUT OF ESTABLISHED TOLERANCES. EVEN THOUGH WELL TRIM POPS
TONIGHT, WE CAN NOT RULE AN ISOLATED STRONG TO SEVERE THUNDERSTORM.
BESIDES THE THREAT OF THUNDERSTORMS REACHING SEVERE LIMITS, BRIEF
HEAVY DOWNPOURS COULD OCCUR WITH PROGGED PWS IN EXCESS OF TWO
INCHES.

SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TOMORROW AS A
NORTHWESTERLY FLOW DEVELOPS IN THE MID LEVELS. FOR MOST, SKIES
SHOULD START OFF MOSTLY SUNNY. SOME MORNING CLOUDS CAN BE EXPECTED
ACROSS THE SOUTHERN ZONES...BEFORE SEEING SUNSHINE. SKIES WILL BE
CLEAR/MOSTLY CLEAR TOMORROW NIGHT. IT WILL ALSO BE COMFORTABLE UNDER
A LIGHT NORTHERLY BREEZE. HIGH PRESSURE WILL CONTINUE TO DOMINATE
INTO WEDNESDAY BEFORE BEGINNING TO BREAK DOWN WEDNESDAY NIGHT INTO
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED PORTION OF THE FORECAST WILL OFFER NEAR NORMAL
TEMPERATURES THROUGH THE PERIOD WITH CHANCES OF PRECIPITATION
CENTERED AROUND A COLD FRONTAL PASSAGE EARLY ON FRIDAY.

WITH THE BACK-DOORISH COLD FRONT STILL EXPECTED TO AFFECT THE
FORECAST AREA LATE ON THURSDAY AND INTO AT LEAST FRIDAY, WELL KEEP
THE ALREADY IN PLACE CHANCE POPS GOING AT THIS TIME. HIGH PRESSURE
IS EXPECTED TO BUILD ACROSS THE REGION FRIDAY NIGHT AND THEN BUILD
EAST THROUGH THE WEEKEND. WITH THE HIGH BUILDING MORE TO THE EAST
RATHER THAN TO THE SOUTH, THE COLD FRONT IS EXPECTED TO SLOW TO A
CRAWL ACROSS THE MID-ATLANTIC REGION ON SATURDAY. BECAUSE OF THIS,
WELL THROW SOME SMALL POPS IN THE FORECAST FOR THE FAR SOUTHERN
ZONES. BASED ON HPC GUIDANCE, THE FRONT WILL SAG FAR ENOUGH TO THE
SOUTH ON SUNDAY ALLOWING THE POPS TO BE REMOVED.

&&

.AVIATION...
FRONTAL BOUNDARY TO THE WEST EXPECTED TO CROSS THE AREA BETWEEN 22Z
WEST TO 02Z EAST. ISOLATED CONVECTION STILL POSSIBLE WITH THE
PASSAGE SO HAVE PLACED VCTS IN ALL TERMINALS. POST FROM A FEW
LINGERING SHOWERS FOR AN HOUR OR TWO THEN SLOW CLEARING. POST
FRONTAL WINDS WILL GO LIGHT & VARIABLE FOR A WHILE THE PICK UP FROM
NW AFTER 12Z.

&&

.MARINE...
A COLD FRONT IS EXPECTED TO CROSS AREA WATERS TONIGHT AND HIGH
PRESSURE WILL BUILD IN BEHIND IT.  AFTER SOME SHOWERS AND POSSIBLY
SOME THUNDERSTORMS TONIGHT, DRY AND RELATIVELY TRANQUIL CONDITIONS
ARE ANTICIPATED THROUGH MIDWEEK.  SOUTH TO SOUTHWEST WINDS AHEAD OF
THE FRONT COULD GUST TO AROUND 20 KT. THIS COULD INCREASE SEAS TO
THE 3 TO 4 FOOT RANGE. WINDS AND SEAS WILL DECREASE AFTER FROPA AND
CONTINUE LIGHT THROUGH THE END OF THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO/HPC
AVIATION...ZEV
MARINE...ZEV
Hazardous weather outlook, Aug 7, 3:48 AM EST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT MON AUG 7 2006

ANZ430-450-DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-
012>022-026-027-PAZ054-055-060>062-067>071-081000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
448 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST MAY BE PRECEDED AND
ACCOMPANIED BY THUNDERSTORMS LATE TODAY INTO TONIGHT. SOME OF THE
STORMS MAY CONTAIN DAMAGING WIND GUSTS, HAIL, HEAVY RAIN, AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MAY TOUCH OFF THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

ANZ431-451>455-DEZ003-004-NJZ023>025-081000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
448 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST MAY BE PRECEDED AND
ACCOMPANIED BY THUNDERSTORMS LATE TODAY INTO TONIGHT. SOME OF THE
STORMS MAY CONTAIN GUSTY WINDS, HEAVY RAIN, AND NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MAY TOUCH OFF THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RPW

In the hours before

Special weather statement, Aug 7, 5:04 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
604 PM EDT MON AUG 7 2006

PAZ054-060-061-072330-
CARBON-BERKS-LEHIGH-
INCLUDING THE CITIES OF...JIM THORPE...READING...ALLENTOWN
604 PM EDT MON AUG 7 2006

...THUNDERSTORMS ACROSS NORTHEAST PENNSYLVANIA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ROLL ACROSS CARBON COUNTY
PENNSYLVANIA THROUGH 7 PM. THE SHOWERS WILL ALSO MOVE ACROSS
NORTHERN LEHIGH AND NORTHERN BERKS COUNTIES BETWEEN 630 PM AND 730
PM. BEWARE OF DOWNPOURS, LOCALLY GUSTY WINDS AND MAYBE SOME SMALL
HAIL WITH THE ACTIVITY. IF YOU HEAR THUNDER, GO INDOORS.

OHARA
Special weather statement, Aug 7, 6:04 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
704 PM EDT MON AUG 7 2006

PAZ054-060-061-080015-
CARBON-BERKS-LEHIGH-
INCLUDING THE CITIES OF...JIM THORPE...READING...ALLENTOWN
704 PM EDT MON AUG 7 2006

...A FEW STRONG THUNDERSTORMS IN NORTHEAST PENNSYLVANIA...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTHERN
BERKS...NORTHERN LEHIGH AND SOUTHERN CARBON COUNTIES OF NORTHEAST
PENNSYLVANIA. THE STORMS WILL PRODUCE DOWNPOURS...GUSTY WINDS AND
POSSIBLY SOME SMALL HAIL AS THEY MOVE SOUTHEAST FOR THE NEXT FEW
HOURS. GO INSIDE IF YOU HEAR THUNDER.

OHARA
Special weather statement, Aug 7, 6:29 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
729 PM EDT MON AUG 7 2006

DEZ001>004-MDZ008-012-015-019-020-080130-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON
729 PM EDT MON AUG 7 2006

...A FEW STRONG THUNDERSTORMS HEADING TOWARD THE DELMARVA
PENINSULA...

SHOWERS AND THUNDERSTORMS LOCATED OVER THE WESTERN SHORE OF
MARYLAND IN THE VICINITY OF BALTIMORE AT 715 PM WERE MOVING EAST
AT ABOUT 35 MPH. THEY WILL REACH THE EASTERN SHORE BY ABOUT 735
PM. THESE STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING...DOWNPOURS
AND GUSTY WINDS AS THEY MOVE TOWARD THE COAST THROUGH THE EARLY
EVENING HOURS.

JJM
Local storm report, Aug 7, 8:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             PERKASIE                40.37N 75.29W
08/07/2006  E0.75 INCH       BUCKS              PA   TRAINED SPOTTER

0900 PM     TSTM WND DMG     PERKASIE                40.37N 75.29W
08/07/2006                   BUCKS              PA   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&

IOVINO

The radar

The Philadelphia radar (KDIX), 69 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 7, 8:40 PM EST
Where
Montgomery County, Spring House
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.233, -75.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529423.